Ohio, 2008

Damaging Wind in Ohio, May 31, 2008

May 31, 2008 · NWS RLX · 1 event in 1 county or zone

Several short lines of showers and thunderstorms moved across portions of southeast Ohio on the last day of the month. The atmosphere was unstable with a relatively quick wind flow of 40 to 50 knots in the mid levels of the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Several short lines of showers and thunderstorms moved across portions of southeast Ohio on the last day of the month. The atmosphere was unstable with a relatively quick wind flow of 40 to 50 knots in the mid levels of the atmosphere. One of the last convective group of showers intensified along the Ohio River near the Belpre to Parkersburg vicinity late in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 31, 2:40 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, May 31, 2:40 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
340 PM EDT SAT MAY 31 2008

.SYNOPSIS...
COLD FRONT SLOWLY DROPS SOUTH TONIGHT AND GRADUALLY MOVES THROUGH
THE AREA ON SUNDAY. DRIER AIR GRADUALLY FILTERS SOUTH ON SUNDAY
NIGHT...WITH HIGH TO TAKE CONTROL FOR MONDAY. ANOTHER FRONT FOR MID
WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
COLD FRONT IS NOW PUSHING ACROSS WESTERN OHIO AND STRETCHES BACK
WESTWARD TO NEAR STL.  AHEAD OF THIS PUSH OF THE SURFACE FRONT
ANOTHER SHORTWAVE IS SLIDING THROUGH INDIANA AND IS HELPING THE
FRONT AND DAY TIME HEATING TO GENERATE MORE SCATTERED CONVECTION
ACROSS OHIO AND IT WILL SLIDE INTO WV LATER THIS AFTERNOON.  THE NAM
SHOWS THAT HIS WAVE WILL GENERATE MORE CONVECTION ACROSS NRN WV
THROUGH ABOUT 2Z TO 3Z.  AFTER THIS TIME...THE SHORTWAVE WILL CLEAR
AND THE REGION AND THIS SHOULD ALLOW THE REGION TO FINALLY CLEAR THE
THUNDERSTORMS FROM THE REGION.

AFTER 3Z...WITH THE FRONT STILL TO THE NORTH...SHOULD STILL SEE THE
LOW LEVEL MOISTURE LINGERING AND THE WINDS SHOULD STAY UP...BUT WITH
OUT MUCH ADDITIONAL MOISTURE ABOVE 850 MB AROUND...SHOULD SEE THE
CLOUDS BREAK UP AND CLEAR SOME OVER THE REST OF THE NIGHT.  BUT NOT
EXPECTING GOOD RADIATIVE CONDITIONS TO AGAIN RODE ON THE HIGH SIDE
OF THE GUIDANCE.

ON SUNDAY...THE FRONT SLOWLY BEGINS TO DROP SOUTH ACROSS THE AREA.
AT THIS TIME WITH THE MOISTURE BECOMING MORE SUSPECT...THE CHANCES
FOR ORGANIZED STORMS SEEMS TO BE GOING DOWN...BUT WITH ANOTHER
SHORTWAVE SLIDING SE IN THE FLOW COULD SEE MORE SCATTERED SHOWERS
AND TSTORMS DEVELOP IN THE AFTERNOON HOURS ALONG AND SOUTH OF THE
FRONT.

FOR TEMPERATURES TOMORROW...CONTINUED TO RUN ON THE HIGH SIDE OF
GUIDANCE BASED ON SEE A FAIR AMOUNT OF SUN AND THE 14C TO 16C 850 MB
TEMPERATURES.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
THE NAM SUITE APPEARS TO HAVE THE BEST HANDLE OF THE SHORTER TERM
MODELS THIS PERIOD. THIS WILL BE A TRANQUIL PERIOD AS TRANSITORY
HIGH PRESSURE SURFACE AND ALOFT MOVES ACROSS OUR AREA. ANY LEFT OVER
DIURNAL SHOWERS SUNDAY AFTERNOON WILL QUICKLY DISSIPATE SUNDAY
EVENING AS THE LAST SHORT WAVE EXITS. DRY WEATHER WILL THEN DOMINATE
THROUGH MOST OF MONDAY NIGHT. GOING ON THE HIGH SIDE OF TEMPERATURES
...ESPECIALLY MONDAY WITH A GOOD DEAL OF SUNSHINE.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
ONCE AGAIN...HPC PREFERS THE ECMWF FOR DETAILS IN THIS PERIOD. THE
MAIN FEATURE TUESDAY AND WEDNESDAY WILL BE A FLATTENING OF THE UPPER
RIDGE OVER OUR AREA...ALLOWING AN EAST TO WEST QUASISTATIONARY
FRONTAL SYSTEM TO DEVELOP ALONG THE SOUTHERN EDGE OF THE WESTERLIES.
THIS SETS UP BY TUESDAY MORNING...AND PERSISTS INTO WEDNESDAY BEFORE
THE LAST OF A SERIES OF SHORT WAVES TRAVERSES ALONG THIS BOUNDARY.
THE GFS IS AN OUTLIER IN SETTING UP THIS BOUNDARY FURTHEST
NORTH...SO PREFER THE BOUNDARY ACROSS OUR NORTHERN PORTION OF OUR
AREA PER ECMWF. DEEP MOISTURE INFLOW WITH THE GULF WIDE OPEN...THERE
IS A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS
THE NORTHERN HALF OF OUR AREA. EXPECT ABOVE NORMAL TEMPS SOUTH OF
THE BOUNDARY OVER CENTRAL AND SOUTHERN SECTIONS...CLOSER TO NORMAL
ACROSS THE NORTH WITH MORE CLOUDS AND PRECIP.

PRECIP WINDS DOWN LATER WEDNESDAY WITH THE DEPARTING SHORT
WAVE...ALONG WITH A SLOW DISSIPATION OF THE FRONT AS STRONG HIGH
PRESSURE ALOFT BUILDS OVER THE AREA. AGAIN...PREFER THE STRONGER AND
MORE AMPLIFIED ECMWF WITH THIS SUMMER LIKE FEATURE SETTING UP FOR
THE REMAINDER OF THE WORKWEEK. BERMUDA HIGH KEEPS LOW LEVEL MOISTURE
PUMPING INTO THE AREA WITH WELL ABOVE NORMAL TEMPS FOR THE END OF
THE WORKWEEK...BUT DEVELOPING CAP ALOFT WILL LIMIT DIURNAL
CONVECTION TO WIDELY SCATTERED AT BEST.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
18Z SATURDAY THRU 18Z SUNDAY...
INITIAL SHORTWAVE IS SLIDING PAST THE AREA AT THIS TIME AND THE
CONVECTION IS BEGINNING TO WANE AND EXIT THE NORTHEASTERN PART OF
THE CWA. EXPECT THAT CKB/EKN SHOULD BE CLEAR OF THE TSTORMS BY 20Z.

BEHIND THE WAVE...THE DEEP MOISTURE IS GONE SO JUST SEEING LOTS OF
CU IN THE DAYTIME HEATING ACROSS OHIO AND THIS WILL MOVE EAST INTO
THE REGION. SO EXPECT TO SEE VFR CONDITIONS RETURN THIS AFTERNOON
AFTER 20Z AREA WIDE. BUT THE NEXT SHORTWAVE WILL BE SLIDING ACROSS
THE REGION BETWEEN 22Z AND 2Z. THIS SHOULD HELP TO GENERATE MORE
CONVECTION ACROSS NRN WV AND AFFECT PKB/CKB/EKN WITH MVFR TO
POSSIBLY IFR CONDITIONS. FOR NOW HAVE JUST GONE TO THE MVFR LEVEL.
SATELLITE DOES SHOW THAT CONVECTION IS BEGINNING IN WESTERN OHIO
SO CHANCES LOOKING BETTER THAT CONVECTION WILL FORM.

ONCE THE SECOND WAVE PASSES...SHOULD SEE THE SKY CLEAR BUT WITH
THE FRONT STILL NORTH OF THE REGION A STRAY SHOWER COULD POP
UP...BUT THE CHANCES LOOK LOW AFTER 3Z SO GENERALLY PLAYED VFR
CONDITIONS OVERNIGHT. FOG COULD DEVELOP IF THE ATMOSPHERE
DECOUPLES...SO ADDED SOME FOR EKN AND PKB.

ON SUNDAY...SHOULD SEE MAINLY VFR CONDITIONS THROUGH 18Z...BUT
COULD SEE STORMS DEVELOP IN THE AFTERNOON AS THE FRONT SLIDES
SOUTH AND A SHORTWAVE MOVES THROUGH MORE STORMS COULD DEVELOP IN
THE AFTERNOON.

AVIATION OUTLOOK /AFTER 12Z SUNDAY/...NO SIGNIFICANT WEATHER
EXPECTED..

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ESS/JMV
NEAR TERM...ESS
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...ESS
Hazardous weather outlook, May 31, 6:47 AM EST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
747 AM EDT SAT MAY 31 2008

OHZ066-067-076-WVZ010-011-011200-
PERRY-MORGAN-WASHINGTON-PLEASANTS-TYLER-
747 AM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT SATURDAY
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>009-013>020-024>040-
046-047-011200-
GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-
WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
747 AM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT SATURDAY
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 31, 1:39 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
239 PM EDT SAT MAY 31 2008

WVZ038-046-047-311915-
POCAHONTAS WV-WEBSTER WV-RANDOLPH WV-
239 PM EDT SAT MAY 31 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 239 PM EDT...A STRONG THUNDERSTORM WAS OVER CENTRAL WEBSTER
COUNTY...OR ABOUT 16 MILES NORTHEAST OF RICHWOOD...MOVING EAST AT 41
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  BERGOO...MINGO...ARBOVALE...BOYER...SLATY FORK AND DUNMORE.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS OF UP TO INCH PER
HOUR ARE ALSO POSSIBLE WITH THIS STORM. THIS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30
Local storm report, May 31, 1:41 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
241 PM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     TSTM WND DMG     2 SE ST. MARYS          39.38N 81.17W
05/31/2008                   PLEASANTS          WV   COUNTY OFFICIAL

            TREES DOWN ON RT16 AT BROAD RUN.

1042 AM     TSTM WND DMG     5 SE MIDDLEBOURNE       39.44N 80.84W
05/31/2008                   TYLER              WV   COUNTY OFFICIAL

            TREES DOWN.

&&

JDENT
Special weather statement, May 31, 2:03 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
303 PM EDT SAT MAY 31 2008

WVZ009>011-019-020-030-031-311930-
LEWIS WV-WOOD WV-DODDRIDGE WV-HARRISON WV-PLEASANTS WV-TYLER
WV-RITCHIE WV-
303 PM EDT SAT MAY 31 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 303 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED OVER
NORTHEASTERN RITCHIE COUNTY...OR ABOUT 27 MILES SOUTH OF NEW
MARTINSVILLE...MOVING EAST AT 36 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS
  INCLUDE... WOLF SUMMIT...BLANDVILLE...NEW MILTON...NUTTER FARM...
  HIGHLAND AND PIKE.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS LINE OF STORMS. RAINFALL AMOUNTS OF UP TO ONE
INCH PER HOUR CAN BE EXPECTED WITHIN THIS LINE OF STORMS. THIS WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30
Special weather statement, May 31, 2:56 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
356 PM EDT SAT MAY 31 2008

WVZ031-039-040-047-312030-
UPSHUR WV-RANDOLPH WV-HARRISON WV-BARBOUR WV-
356 PM EDT SAT MAY 31 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 356 PM EDT...A STRONG THUNDERSTORM WAS OVER SOUTHEASTERN HARRISON
COUNTY...OR ABOUT 13 MILES NORTHEAST OF WESTON...MOVING EAST AT 42
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  MOATSVILLE...CENTURY...VOLGA...GALLOWAY...NESTORVILLE AND
  HODGESVILLE.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS OF UP TO ONE INCH PER
HOUR ARE ALSO POSSIBLE. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS
AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30
Special weather statement, May 31, 2:59 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
359 PM EDT SAT MAY 31 2008

OHZ083-084-312030-
VINTON OH-JACKSON OH-
359 PM EDT SAT MAY 31 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 359 PM EDT...A STRONG THUNDERSTORM WAS 16 MILES NORTHWEST OF
WELLSTON...OR ABOUT 12 MILES SOUTHEAST OF CHILLICOTHE...MOVING EAST
AT 34 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... BYER...
  ALLENSVILLE...ZALESKI...MCARTHUR...HAMDEN AND COALTON.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS OF UP TO ONE INCHE PER HOUR ARE ALSO POSSIBLE. THIS
WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30
Special weather statement, May 31, 3:27 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
427 PM EDT SAT MAY 31 2008

WVZ040-047-312100-
RANDOLPH WV-BARBOUR WV-
427 PM EDT SAT MAY 31 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 427 PM EDT...A STRONG THUNDERSTORM WAS OVER CENTRAL BARBOUR
COUNTY...OR ABOUT 22 MILES EAST OF WESTON...MOVING EAST AT 32 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  CENTURY...VOLGA...KERENS...PHILIPPI...MONTROSE AND JUNIOR.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS OF UP TO ONE INCH PER HOUR ARE ALSO POSSIBLE. THIS
WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30

The radar

The Charleston,WV radar (KRLX), 109 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 31, 4:00 PM EST
Where
Washington County, Belpre
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
39.280, -81.570

Trees fell onto homes and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96976.